Alert archive / New York / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 37, NWS Buffalo, NY

July 26, 2005Genesee County, New York

NWS Buffalo, NY issued this severe thunderstorm warning at Jul 26, 2005, 5:48 PM EDT for Genesee County, New York. It was in force for 57 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 26, 2005, 5:48 PM EDT (21:48 UTC)
Expired
Jul 26, 2005, 6:45 PM EDT
In force
57 min
Issued by
NWS Buffalo, NY
Area
Counties, with a storm outline in the text

County Genesee County, NY

The radar

The Buffalo radar (KBUF), 56 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 26, 5:57 PM EDTTSTM WND DMGOakfield, NYTREES DOWN.
Jul 26, 6:14 PM EDTTSTM WND DMGByron, NYPOWER LINES AND TREES DOWN.
Jul 26, 6:14 PM EDTTSTM WND DMGStafford, NYTREES DOWN.
Jul 26, 6:20 PM EDTTSTM WND DMGLe Roy, NYTREES AND POWER LINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 26, 3:30 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 9.8 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2005-07-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2005-07-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1909 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
184 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBUF 262149
SVRBUF
NYC037-262245-
/O.NEW.KBUF.SV.W.0037.050726T2148Z-050726T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BUFFALO NY
548 PM EDT TUE JUL 26 2005

THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GENESEE COUNTY IN WESTERN NEW YORK

* UNTIL 645 PM EDT

* AT 539 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 12 MILES NORTHWEST OF OAKFIELD TO 26 MILES SOUTHWEST OF
  BATAVIA...OR ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF
  MEDINA TO EAST AURORA...AND WERE MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  OAKFIELD BY 555 PM EDT...
  BATAVIA BY 605 PM EDT...
  BYRON BY 615 PM EDT...
  LE ROY BY 620 PM EDT...
  BERGEN BY 625 PM EDT...

THESE STORMS HAVE A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE 
ACROSS NIAGARA AND ERIE COUNTIES...WITH MULTIPLE REPORTS OF TREES 
AND POWERLINES DOWN. THIS IS AN EXTREMELY DANGEROUS SITUATION. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN BUFFALO.

LAT...LON 4305 7795 4304 7791 4301 7792 4297 7790
      4291 7797 4291 7809 4292 7810 4291 7843
      4313 7843 4313 7792

$$

ZAFF
1 follow-up statement
000 
WWUS51 KBUF 262242
SVSBUF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BUFFALO NY
641 PM EDT TUE JUL 26 2005

NYC037-262251-
/O.EXP.KBUF.SV.W.0037.000000T0000Z-050726T2245Z/
GENESEE NY-
641 PM EDT TUE JUL 26 2005

...THE SEVERE THUNDERSTORM WARNING FOR GENESEE COUNTY EXPIRES AT 645
PM EDT...

AT 641 PM EDT NATIONAL WEATHER SERVICE RADAR SHOWED THAT THE LINE OF 
SEVERE THUNDERSTORMS THAT PROMPTED THE WARNING HAD EXITED THE WARNED 
AREA...THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 4305 7795 4304 7791 4301 7792 4297 7790
      4291 7797 4291 7809 4292 7810 4291 7843
      4313 7843 4313 7792

$$

ZAFF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 2:50 PM EDT, 2 hours 58 minutes earlier.

Area forecast discussion, Jul 26, 2:50 PM EDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BUFFALO NY
250 PM EDT TUE JUL 26 2005

UPDATED FOR SVR TSTM WATCH 687

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...

CONVECTION WELL AHEAD OF APPROACHING COLD FRONT IS FORMING ALONG
VARIOUS BOUNDARIES FROM THIS EARLY MORNINGS MCS. MORE CONCENTRATED
CONVECTION CLOSER TO THE COLD FRONT OVER LOWER MICH IS FORMING A
PRONOUNCED LINE OF TSRA OVER EXTREME SOUTHERN ONTARIO AND WESTERN
LAKE ERIE. WHEREAS THE CELLS CURRENTLY OVER THE FORECAST AREA HAVE
BEEN SHOWING FAST DEVELOPMENT AND COLLAPSE...THE CELLS CLOSER TO
AND ALONG THE FRONT WILL BE PERSISTENT AND WILL POSE THE GREATER
THREAT OF SEVERE WEATHER EARLY THIS EVENING AND TONIGHT. WILL GO
WITH CATEGORICAL POPS FOR TSRA DURING THE EARLY HALF OF THE
NIGHT...TAPERING BACK TO LIKELY POPS FOR SHOWERS AFTER MIDNIGHT.
NEITHER NAM OR GFS ARE DEPICTING THE MORE DISCRETE CONVECTION WELL
AHEAD OF THE FRONT...NOR THE LINEAR MCS FORMING OVER LOWER MICH.
WILL DEPEND MAINLY ON THE TIMING OF FRONTAL PASSAGE TO BRING AN END
TO THE CONVECTIVE THREAT LATER TONIGHT...WITH SOME LINGERING POST
FRONTAL SHOWERS EARLY ON WEDNESDAY.

COOLER AND MUCH DRIER AIR FOLLOWING THE FRONT ON WEDNESDAY WILL HOLD
TEMPS DOWN TO THE UPPER 60S TO LOWER 70S...ABOUT 20 DEGREES COOLER
THAN TODAY. DEWPOINTS FALL BACK TO THE 50S AND DRY SUBSIDENCE ALOFT
WILL STAY IN PLACE WITH HIGH PRESSURE THROUGH THE REST OF THE WEEK.
DAYTIME HIGHS SLOWLY CREEP BACK UP TO THE MID AND UPPER 70S ON
THURSDAY THEN A REINFORCING BUT DRY COLD FRONT DROPS THROUGH LATE ON
THURSDAY NIGHT WITH LOWER 70S AGAIN ON FRIDAY.

&&

.LONG TERM (SATURDAY THROUGH TUESDAY)...

MILD CONDITIONS WILL PREVAIL AS THE UPPER JET IS NORTH, AND A
SURFACE RIDGE KEEPS A PERSISTENT NORTHEAST FLOW OVER THE AREA.  AN
UPPER TROUGH MOVES IN LATE MONDAY, AND THE RIDGE BEGINS TO BREAK
DOWN ON TUESDAY WITH A CHANCE OF SHOWERS SPREADING IN FROM THE
SOUTH.

&&

.AVIATION...

VFR CONDITIONS WILL LOWER TO MVFR IN SHOWERS AND THUNDERSTORMS.  THE
CONVECTION WILL BECOME MORE NUMEROUS AS A COLD FRONT APPROACHES
DURING THE EVENING WITH OCCASIONAL IFR CONDITIONS AND GUSTS OVER 40
KNOTS IN THE HEAVIER STORMS. LOW CLOUDS BEHIND THE FRONT COULD
PRODUCE WIDESPREAD MVFR CEILINGS, WITH OCCASIONAL IFR CEILINGS
VISIBILITY IN SHOWERS WEDNESDAY MORNING.

&&

.BUFFALO WATCHES/WARNINGS/ADVISORIES...
.NY...SVR TSTM WATCH 687 UNTIL 11 PM EDT.
.MARINE...NONE.

SHORT TERM...HIBBERT
LONG TERM/AVIATION...APB

NWS ON THE WEB AT WWW.WEATHER.GOV/BUFFALO
Hazardous weather outlook, Jul 26, 4:45 AM EDT, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
445 AM EDT TUE JUL 26 2005

NYZ001>008-010>014-019>021-085-270844-
ALLEGANY-CATTARAUGUS-CHAUTAUQUA-GENESEE-JEFFERSON-LEWIS-LIVINGSTON-
MONROE-NIAGARA-NORTHERN CAYUGA-NORTHERN ERIE-ONTARIO-ORLEANS-OSWEGO-
SOUTHERN ERIE-WAYNE-WYOMING-
445 AM EDT TUE JUL 26 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...

A STRONG COLD FRONT WILL CROSS THE REGION THIS EVENING AND
OVERNIGHT. AS THE FRONT APPROACHES...THUNDERSTORMS WILL DEVELOP LATER
THIS AFTERNOON AND CONTINUE INTO THE EVENING. A FEW OF THESE STORMS
COULD BE SEVERE WITH THE GREATEST THREAT BEING DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND EVENING.

SFM

In the hours before

Local storm report, Jul 26, 4:23 PM EDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
423 PM EDT TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     TSTM WND DMG     ARCADE                  42.53N 78.43W
07/26/2005                   WYOMING            NY   AMATEUR RADIO

            TREE UPROOTED

&&

TNIZIOL
Local storm report, Jul 26, 5:25 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
525 PM EDT TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     FLASH FLOOD      MAYVILLE                42.25N 79.50W
07/26/2005                   CHAUTAUQUA         NY   AMATEUR RADIO

            LARGE LIMBS DOWN INTERSECTION ROUTES 29 AND 430.

0509 PM     TSTM WND DMG     MAYVILLE                42.25N 79.50W
07/26/2005                   CHAUTAUQUA         NY   AMATEUR RADIO

            LARGE LIMBS DOWN INTERSECTION OF ROUTES 29 AND 430.

0520 PM     TSTM WND DMG     MAYVILLE                42.25N 79.50W
07/26/2005                   CHAUTAUQUA         NY   AMATEUR RADIO

            LARGE TREE DOWN ON ROAD AT LONG POINT STATE PARK.

0509 PM     TSTM WND DMG     MAYVILLE                42.25N 79.50W
07/26/2005                   CHAUTAUQUA         NY   AMATEUR RADIO

            LARGE LIMBS DOWN INTERSECTION ROUTES 29 AND 430.

0520 PM     TSTM WND DMG     MAYVILLE                42.25N 79.50W
07/26/2005                   CHAUTAUQUA         NY   AMATEUR RADIO

            LARGE TREE DOWN LONG POINT STATE PARK.

&&

SAGE
Local storm report, Jul 26, 5:25 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT CORRECTION
NATIONAL WEATHER SERVICE BUFFALO NY
525 PM EDT TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     TSTM WND DMG     MAYVILLE                42.25N 79.50W
07/26/2005                   CHAUTAUQUA         NY   AMATEUR RADIO

            LARGE LIMBS DOWN INTERSECTION OF ROUTES 29 AND 430.

0520 PM     TSTM WND DMG     MAYVILLE                42.25N 79.50W
07/26/2005                   CHAUTAUQUA         NY   AMATEUR RADIO

            LARGE TREE DOWN ON ROAD AT LONG POINT STATE PARK.

&&

SAGE
Local storm report, Jul 26, 5:36 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
536 PM EDT TUE JUL 26 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     TSTM WND DMG     DUNKIRK                 42.49N 79.34W
07/26/2005                   CHAUTAUQUA         NY   AMATEUR RADIO

            TREES AND POWER LINES DOWN FROM DUNKIRK EAST ALONG ROUTE
            20.

&&

SAGE

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 26, 3:30 PM EDTSevere Thunderstorm WarningBUFAllegany36 min
Jul 26, 4:40 PM EDTSpecial Marine WarningBUF65 min
Jul 26, 4:50 PM EDTSpecial Marine WarningBUF40 min
Jul 26, 4:55 PM EDTSevere Thunderstorm WarningBUFNiagara, Orleans51 min
Jul 26, 5:01 PM EDTSevere Thunderstorm WarningBUFChautauqua29 min
Jul 26, 5:04 PM EDTSpecial Marine WarningBUF41 min
Jul 26, 5:12 PM EDTSevere Thunderstorm WarningBUFErie49 min
Jul 26, 5:25 PM EDTSevere Thunderstorm WarningBUFCattaraugus65 min
Jul 26, 5:29 PM EDTSevere Thunderstorm WarningBUFChautauqua31 min
Jul 26, 5:38 PM EDTSpecial Marine WarningBUF97 min
Jul 26, 5:43 PM EDTSevere Thunderstorm WarningBUFAllegany, Wyoming62 min
Jul 26, 5:50 PM EDTSevere Thunderstorm WarningBUFCayuga, Wayne52 min
Jul 26, 6:11 PM EDTSevere Thunderstorm WarningBUFMonroe, Orleans49 min
Jul 26, 6:16 PM EDTSevere Thunderstorm WarningBUFLivingston44 min
Jul 26, 6:33 PM EDTSevere Thunderstorm WarningBUFOntario51 min
Jul 26, 6:47 PM EDTSevere Thunderstorm WarningBUFOswego43 min
Jul 26, 7:00 PM EDTSevere Thunderstorm WarningBUFWayne33 min
Jul 26, 7:09 PM EDTSpecial Marine WarningBUF96 min
Jul 26, 7:09 PM EDTSevere Thunderstorm WarningBUFLewis51 min
Jul 26, 7:30 PM EDTSevere Thunderstorm WarningBUFOswego32 min

Nearby

Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.